If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

Increased Risk For Stroke with HOCM

Collapse

About the Author

Collapse

Janis Grant Find out more about Janis Grant
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Sarah
    replied
    Re: Increased Risk For Stroke with HOCM

    Hi,

    I have to tell you that the damage a stroke can do is huge. Half of my family is on coumadin and have been for 8 years or more. We haven't had any side effects.

    However, if you are adament about no pills, talk to you doctor about large quantities of vitamin E (see the yahoo groups "afib support group" for more info). You need to get your INR taken regularly to make sure that your blood is at a proper thinness (your INR should be between 2 and 3, usually 2.5).

    Aspirin is not enough and studies have shown it. Besides, aspirin is just as nasty if not more so than coumadin. Properly regulated, coumadin is perfectly safe.

    take care,
    S

    Leave a comment:


  • Pat
    replied
    Re: Increased Risk For Stroke with HOCM

    Dear Janis,

    I want to tell you that coumadin has been used as an anti-coagulant in humans for well over 50 years with very good effects. Dosages are understood and the frequency of monitoring bleeding time to make sure one is not overdosed is standardized. The risks of the drug--in my mind, at least--are much less than the risks of stroke from developing a clot as a result of atrial fibrillation.

    And coumadin became a rat poison after it was standard in use as an anti-coagulant. The reason it works to kill rats is that the pest-control experts leave out a dosage which is so huge that the rats completely lose their clotting ability, so they bleed to death internally.

    I'm sorry if the graphic image here offends you or anyone else on the board. I decided to say it because I think it's helpful to know the facts.

    Take good care of yourself, Janis,
    Pat

    Leave a comment:


  • Lisa Salberg
    replied
    Re: Increased Risk For Stroke with HOCM

    If you are having episodes of A-Fib YOU NEED a blood thinner and it is not likely that asprin will do the trick.
    I know this is not what you want to hear...but it is the truth. Ask the doctor why he is suggesting the drug, if it is for AF then you should listen...if it for some other rythm as for the reasoning behind the suggestion.

    I have had a stroke...it is not something I would want to see you go through...Due to my stroke (and side effects from it) 13 years ago I am on seizure meds for the rest of my life..on top of all the cardiac stuff!

    Be well,
    Lisa

    Leave a comment:


  • Janis Grant
    started a topic Increased Risk For Stroke with HOCM

    Increased Risk For Stroke with HOCM

    Recently visited EP doctor for reprograming of ICD. He suggested starting
    on coumadin (rat poison) to reduce the risk of stroke due to the number of
    recorded episodes past 90 days. He stated people with HOCM/HCM were at an increased risk due to their condition. I declined told him I would increase daily aspirin to 325 mg. for next 90 days and see the difference
    on next visit. The main reason I had the ablation in Oct. of 2002 was to get off of some of the life draining drugs I was taking and now he would like to start them up again. Honestly I am afraid to take coumadin with all the nasty side effects.This past week I had one of my old episodes during
    the night which lasted about 12 minutes Icd kicked in several times. I am so discouraged. Any info on those who take blood thinners would be helpful. God Bless and Take care. Janis

Today's Birthdays

Collapse

Working...
X